I don't know how to respond to each of you separately but will try.
When my daughter had her colonoscopy, it showed a clear rectum, and as you went farther up the large intestine, it started to show ulcerations. Going further, the ulcerations got closer and closer and then all joined together. The ileum was clear, and still healthy. She needs to have an MRI to check the rest of her small intestine. I honestly don't know what they found in the biopsy, but I think it was unclear. The GI really doesn't tell us that much unless we ask, and I don't know what to ask. I think they did NOT get a granuloma biopsy, so it is unclear. They are treating her with crohn's because the rectum was clean.
They put her on mesalamine right away. After 6 days, she was so much worse. Bloody diarrhea,( whereas before it was just plain diarrhea), bad, bad stomach cramps, and bowel movements every hour, all day, all night. No sleep at all.
We went to 3 hospitals in one week. No-one would tell us what to do. GI knew we went. No one suggested it was worse because of the mesalamine until I read all your posts. Doctors have no clue!!!!
I even phoned the pharmacist to ask their professional opinion, and they said they really couldn't say. They are the only ones that did check the side effects though.
My husband and I decided after reading all your lovely and informative posts, that we would take her off mesalamine. She was off only one day, and was feeling better, with a full night sleep. The second day off mesalamine, she started prednisone. Feeling much, much better. No bowel movements all night. We then decided to put her back on mesalamine to see if she gets worse (this was just last night). She slept all night, but is having a really bad day now. She has taken prednisone this morning for a total of 3 doses.
We had a GI appointment today. Told him we took her off mesalamine for 2 days for an experiment and was feeling better. He said he would put her on Asacol (smaller doses throughout the day). We said, but isn't this the same drug, just different dosage?
He said, fine, just stay on prednisone, and come see me in a month. She is to take 40mg for 2 weeks, and every four days, take one less pill, until finished.
I think I'm reading a lot, and also learning so much from all of you. I do feel somewhat educated with reading many websites, however, i feel the doctor isn't listening to me. Today's was all of 5 minutes. I didn't want to talk, so let my hubby talk. The GI was very short with us.
Now I am worried that the prednisone won't help and she isn't going to be on any meds that will make this simmer down.
I am at a total loss.